Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 254, NWS Dodge City, KS

June 24, 2018Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2018, 1:28 AM CDT for Barber County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2018, 1:28 AM CDT (06:28 UTC)
Expired
Jun 24, 2018, 2:00 AM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 70 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 9:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1196 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

649 
WUUS53 KDDC 240628
SVRDDC
KSC007-240700-
/O.NEW.KDDC.SV.W.0254.180624T0628Z-180624T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
128 AM CDT SUN JUN 24 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Barber County in south central Kansas...

* Until 200 AM CDT.

* At 128 AM CDT, severe thunderstorms were located along a line
  extending from 4 miles north of Sharon to 5 miles north of Kiowa to
  6 miles southwest of Hardtner, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 9897 3720 9878 3746 9863 3742 9846
      3739 9846 3739 9841 3738 9835 3700 9835
TIME...MOT...LOC 0628Z 294DEG 37KT 3732 9841 3709 9851 3695 9874 

HAIL...0.75IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
789 
WWUS53 KDDC 240649
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
149 AM CDT SUN JUN 24 2018

KSC007-240700-
/O.CON.KDDC.SV.W.0254.000000T0000Z-180624T0700Z/
Barber KS-
149 AM CDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR BARBER COUNTY...

At 149 AM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Sharon to 2 miles south of
Hazelton to 4 miles northwest of Capron, moving southeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 9897 3720 9878 3746 9863 3742 9846
      3739 9846 3739 9841 3738 9835 3700 9835
TIME...MOT...LOC 0649Z 293DEG 26KT 3731 9836 3706 9841 3692 9864 

HAIL...1.00IN
WIND...70MPH
 
$$

RBURG
252 
WWUS53 KDDC 240658
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
158 AM CDT SUN JUN 24 2018

KSC007-240708-
/O.EXP.KDDC.SV.W.0254.000000T0000Z-180624T0700Z/
Barber KS-
158 AM CDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR BARBER COUNTY WILL EXPIRE AT
200 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3701 9897 3720 9878 3746 9863 3742 9846
      3739 9846 3739 9841 3738 9835 3700 9835
TIME...MOT...LOC 0658Z 294DEG 37KT 3728 9827 3703 9832 3689 9855 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:27 AM CDT, 1 minute earlier.

Area forecast discussion, Jun 24, 1:27 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
127 AM CDT Sun Jun 24 2018

...Updated Long Term Discussion...

.SHORT TERM...(Today and tonight)
Issued at 1230 AM CDT Sun Jun 24 2018

A cluster of thunderstorms will continue to push east and
southeast out of the CWA in the next hour or two. There is strong
wind gusts up to 70 mph out of these storms due to moderate
instability associated with this convection. Once these storms
pass out of the forecast area, it will give way to mostly cloudy
skies and lighter easterly winds less than 10 mph with low
temperatures in the upper 50s to low 60s across the CWA. Skies
will clear out to mostly clear skies throughout the morning time
frame allowing temperatures to push into the 80s for most of the
area.

Afternoon thunderstorms will develop around 5PM across much of the
CWA from west to east as a short wave trough propagates through
western Kansas. Mid level flow will be moderate and ample low
level moisture with dewpoints in the upper 60s to low 70s will
help aid in severe development into the evening and early night
hours. The trigger point will be with a frontal boundary that will
drop through the CWA supported by the aforementioned shortwave
trough. There is deep layer shear and steep lapse rates that will
help favor supercell development during the peak heating hours of
the day initially. This will support damaging wind gusts up to
70mph and hail up to the size of baseballs. Cells that become
discrete will have the possibility for a couple of tornadoes due
to the sufficient low level shear available in the pristine
environment. Storms will begin to push out of the area to the east
and southeast after 10PM with most of the convective and severe
activity out of the CWA at this time. Lingering showers and
thunderstorms could still be in the far southeastern portions of
the area but quickly move out by midnight on Sunday. Isolated
areas of heavy rainfall will increase areas of localized
flooding, especially in areas affected by the recent rains and the
ground being conducive for such an occurrence already saturated
as it is at this point in time.

Low temperatures will drop into the mid to upper 50s near 60 for
most the CWA behind the cold front with light northwesterly winds
5-10 mph through Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 115 AM CDT Sun Jun 24 2018

The start of a new work week on Monday will begin a warming and
drying trend for the CWA with afternoon high temperatures pushing
back into the upper 80s with upper level ridging setting up over
the Rocky Mountains and the western high plains. Temperatures will
soar in the mid to upper 90s Tuesday and near 100 on Wednesday due
to a stronger southwest downsloping flow sets up for southwestern
Kansas picking up in wind speeds by mid week with gusts pushing
25-30 mph. Low temperatures will be very mild starting off in the
mid to upper 60s through mid week.

Dry and hot will rinse and repeat through the end of the week on
Friday with low temperatures starting off in the 70s and high
temperatures near 100 for the entire CWA of southwestern Kansas.
Winds will continue out of the south to southwest bringing in the
heat from the warming downsloping wind with gusts up to 30-35 mph.

The weekend will start off as the week ended with high
temperatures in the mid to upper 90s and strong south-
southwesterly wind gusting up to 30 mph. However, Saturday night
looks to see a weak and dry cold frontal boundary pass through the
area bringing more seasonable temperatures and small chances of
precipitation with PoPs only in the 20s this far out in the
forecast period. Temperatures Sunday will only be around 90 with a
lighter north to northeasterly wind. This shift in pattern is
short lived with the shortwave trough quickly pushing across the
plains and ridging setting back up by the end of the weekend and
beyond.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1205 AM CDT Sun Jun 24 2018

Current ongoing thunderstorm activity will be pushing east and
southeast of all TAF sites. VFR conditions will prevail into the
afternoon hours with scattered high clouds and light southeasterly
winds less than 10-12kts. After 22Z, thunderstorm activity will
return for all locations as a short wave trough propagates through
the area. These storms will bring MVFR ceilings and visibility
down to 1SM and 1000 feet respectively. Winds will gust to 35kts
in thunderstorms as they pass overhead. The thunderstorm activity
will push east and diminish towards the end of the TAF period
after 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  85  63  87 /  40  80  70   0
GCK  60  82  60  86 /  70  40  50   0
EHA  63  86  59  87 /  20  30  30   0
LBL  64  87  62  87 /  40  60  60   0
HYS  67  82  62  86 /  20  60  60   0
P28  69  89  67  88 /  60  70  80  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Jun 23, 3:01 AM CDT, 22 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
301 AM CDT Sat Jun 23 2018

KSZ030-031-043>046-061>066-074>081-084>090-241000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
301 AM CDT Sat Jun 23 2018 /201 AM MDT Sat Jun 23 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated strong to marginally severe thunderstorm or two will
be possible overnight west or north of Garden City. The main
hazards from these storms, if they develop, will be hail up to
quarters and wind gusts of 50 to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Severe thunderstorms can be expected across western Kansas on
Sunday. These storms will be capable of producing hail tennis ball
size hail and damaging winds over 60 mph. Heavy rainfall will
also be possible from these storms which may result in localized
flooding issues. There will also be a slight chance for an isolate
tornado or two.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Elevated risk
  - Fire weather: Significant risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 23, 10:06 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1006 PM CDT SAT JUN 23 2018

KSZ061>063-074>076-240345-
Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
1006 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY...SOUTHWESTERN FINNEY...GRANT...NORTHEASTERN STANTON AND
WESTERN HASKELL COUNTIES UNTIL 1045 PM CDT/945 PM MDT/...

At 1006 PM CDT/906 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southeast of Kendall, moving southeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Lakin, Satanta, Big Bow, Ryus and Hickok.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT/400 AM
MDT/ for southwestern Kansas.

LAT...LON 3771 10171 3796 10139 3791 10108 3740 10099
      3740 10151
TIME...MOT...LOC 0306Z 300DEG 31KT 3779 10143

JJOHNSON
Local storm report, Jun 23, 10:51 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1051 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     TSTM WND GST     2 NW DODGE CITY         37.78N 100.03W
06/23/2018  M65 MPH          FORD               KS   PUBLIC

&&
Special weather statement, Jun 23, 10:56 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1056 PM CDT SAT JUN 23 2018

KSZ076-240430-
Haskell KS-
1056 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HASKELL COUNTY UNTIL 1130
PM CDT...

At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Satanta, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sublette, Satanta and Tice.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

LAT...LON 3744 10102 3763 10103 3768 10067 3740 10067
TIME...MOT...LOC 0356Z 276DEG 32KT 3754 10096

JJOHNSON
Local storm report, Jun 23, 11:02 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     DODGE CITY REGIONAL AIR 37.77N 99.97W
06/23/2018  M67 MPH          FORD               KS   ASOS

            ASOS STATION DDC, DODGE CITY REGIONAL
            AIRPORT.

&&
Local storm report, Jun 23, 11:11 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1111 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     DODGE CITY REGIONAL AIR 37.77N 99.97W
06/23/2018  M70 MPH          FORD               KS   ASOS

            ASOS STATION DDC, DODGE CITY REGIONAL
            AIRPORT.

&&
Local storm report, Jun 23, 11:25 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             3 ENE BIG BOW           37.58N 101.51W
06/23/2018  E2.75 INCH       GRANT              KS   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:14 PM CDTSevere Thunderstorm WarningDDCTrego19 min
Jun 23, 7:45 PM CDTSpecial Weather StatementDDCTrego45 min
Jun 23, 8:12 PM CDTSpecial Weather StatementDDCScott33 min
Jun 23, 8:41 PM CDTSevere Thunderstorm WarningDDCScott49 min
Jun 23, 8:46 PM CDTSpecial Weather StatementDDCKearny59 min
Jun 23, 9:05 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hamilton, Kearny, Lane, Scott55 min
Jun 23, 9:55 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman, Lane and 1 more50 min
Jun 23, 10:06 PM CDTSpecial Weather StatementDDCGrant39 min
Jun 23, 10:27 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton48 min
Jun 23, 10:42 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Gray, Hodgeman, Kiowa and 3 more48 min
Jun 23, 10:56 PM CDTSpecial Weather StatementDDCHaskell34 min
Jun 23, 11:08 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell37 min
Jun 23, 11:16 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Ford, Hodgeman and 4 more59 min
Jun 24, 12:14 AM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more76 min
Jun 24, 4:30 AM CDTSpecial Weather StatementDDCGray60 min
Jun 24, 5:06 AM CDTSpecial Weather StatementDDCFinney54 min
Jun 24, 5:09 AM CDTSevere Thunderstorm WarningDDCFinney, Gray51 min
Jun 24, 5:35 AM CDTSpecial Weather StatementDDCFord55 min
Jun 24, 5:58 AM CDTSevere Thunderstorm WarningDDCFord, Gray47 min
Jun 24, 6:20 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell40 min
Jun 24, 6:22 AM CDTSevere Thunderstorm WarningDDCClark, Ford53 min
Jun 24, 6:45 AM CDTSpecial Weather StatementDDCFord60 min
Jun 24, 6:54 AM CDTSpecial Weather StatementDDCGrant, Haskell66 min
Jun 24, 7:14 AM CDTSpecial Weather StatementDDCComanche61 min
Jun 24, 6:54 PM CDTSpecial Weather StatementDDCHamilton66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.